Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 42, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2023, 5:41 PM CDT for Okaloosa County, Santa Rosa County, Florida; Covington County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2023, 5:41 PM CDT (22:41 UTC)
- Expired
- Mar 12, 2023, 6:16 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Covington County, AL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 76 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
866
WUUS54 KMOB 122241
SVRMOB
ALC039-FLC091-113-122330-
/O.NEW.KMOB.SV.W.0042.230312T2241Z-230312T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
541 PM CDT Sun Mar 12 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Covington County in south central Alabama...
Okaloosa County in northwestern Florida...
Northeastern Santa Rosa County in northwestern Florida...
* Until 630 PM CDT.
* At 540 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Andalusia to 9 miles north of
Baker to 10 miles north of Roeville, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crestview, Opp, Florala, Baker, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3099 8639 3057 8639 3045 8680 3084 8703
3096 8679 3100 8676 3099 8669 3108 8670
3121 8657 3131 8619 3099 8620
TIME...MOT...LOC 2240Z 309DEG 33KT 3116 8647 3094 8670 3082 8695
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL2 follow-up statements
262
WWUS54 KMOB 122300 RRA
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
600 PM CDT Sun Mar 12 2023
FLC113-122309-
/O.CAN.KMOB.SV.W.0042.000000T0000Z-230312T2330Z/
Santa Rosa FL-
600 PM CDT Sun Mar 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA ROSA COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3099 8639 3059 8639 3074 8677 3090 8668
3097 8654 3113 8651 3123 8619 3099 8620
TIME...MOT...LOC 2259Z 287DEG 38KT 3106 8631 3087 8647 3079 8668
$$
ALC039-FLC091-122330-
/O.CON.KMOB.SV.W.0042.000000T0000Z-230312T2330Z/
Covington AL-Okaloosa FL-
600 PM CDT Sun Mar 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN COVINGTON AND NORTHERN OKALOOSA COUNTIES...
At 559 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Florala to 6 miles south of Laurel
Hill to Baker, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crestview, Florala, Baker, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3099 8639 3059 8639 3074 8677 3090 8668
3097 8654 3113 8651 3123 8619 3099 8620
TIME...MOT...LOC 2259Z 287DEG 38KT 3106 8631 3087 8647 3079 8668
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL512
WWUS54 KMOB 122316
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
616 PM CDT Sun Mar 12 2023
ALC039-FLC091-122324-
/O.CAN.KMOB.SV.W.0042.000000T0000Z-230312T2330Z/
Covington AL-Okaloosa FL-
616 PM CDT Sun Mar 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON AND
NORTHERN OKALOOSA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits and are moving out of the warned areae. Therefore, the
warning has been cancelled. Gusty winds and heavy rain are still
possible with these thunderstorms.
LAT...LON 3099 8639 3059 8639 3074 8677 3090 8668
3097 8654 3113 8651 3123 8619 3099 8620
TIME...MOT...LOC 2311Z 309DEG 33KT 3099 8621 3080 8637 3072 8658
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:02 PM CDT, 39 minutes earlier.
Area forecast discussion, Mar 12, 5:02 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
502 PM CDT Sun Mar 12 2023
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 453 PM CDT Sun Mar 12 2023
Strong to severe thunderstorms remain possible across southeastern
MS into southwestern AL and the FL panhandle this evening. Several
supercell thunderstorms have developed over the past hour across
south-central MS with large hail being the primary hazard. KMOB
and KDGX VWP's continue to exhibit long, straight hodographs above
1km AGL with muted low level curvature. As mentioned earlier, this
hodograph shape with strong mid-level shear supports hail growth
and hail production in splitting supercells. This is particularly
the case considering these thunderstorms remain elevated with
around 1,000 to 1,500j/kg of MUCAPE. There does appear to be a
MUCAPE gradient oriented northwest to southeast over southwestern
AL, which is evident from radar imagery of a recent storm
weakening after moving into Clarke and Monroe Counties. Unless
some airmass modification occurs over the next couple hours, this
would suggest the better severe threat will remain to the west
across southern Choctaw County southward into Mobile/Baldwin
Counties, and points west into our southeastern MS Counties. As
the shortwave and associated surface cold front continues to push
east into the early to mid evening hours, expect coverage of
discrete to semi- discrete supercells and multi-cell clusters to
continue to increase and for storm intensity to increase as well
until MUCAPE values diminish in the hours following sunset.
In summary, strong to severe thunderstorms with the threat for
large hail upwards of golf ball size remains possible across
portions of southeastern MS into southwestern AL, and perhaps the
FL panhandle through early to mid evening. MM/25
&&
.PREV DISCUSSION... /issued 357 PM CDT Sun Mar 12 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 244 PM CDT Sun Mar 12 2023
Showers and storms will continue to slide east across the area
through the mid evening hours for inland communities. Further to the
south (closer to the coast), showers and storms will continue to
develop and progress east through much of the evening. The HRRR has
the best handle on this afternoon's convection and continues to show
redevelopment across the coastal counties and Gulf waters well into
the pre-dawn hours on Monday. As we head into the overnight and
early morning hours, the main concern will switch from hail to
nuisance flooding as showers and storms repeatedly moves over the
same locations along the coastline. Only expecting another inch or
so of rain overnight along the coast, but this may be problematic
given the heavy rainfall that has already fallen today and the
saturated soils (especially for locations south of I-10).
A surface high begins to build into the region in the wake of the
cold front tonight and Monday. Subsequently, northerly winds will
usher in much drier air to inland communities overnight with PWATs
falling below a half inch. Cold air advection sets up after midnight
and temperatures steadily fall into the 40s across inland
communities while remaining in the 50s along the coast/beaches.
Temperatures will struggle on Monday in this pattern with highs only
rebounding into the low 60s inland with upper 60s at the beaches.
Spring Break Note: The HIGH RISK OF RIP CURRENTS remains in effect
through tonight for coastal Alabama and northwest Florida beaches
with surf remaining around 3-4 feet. The risk subsides to MODERATE
on Monday as northerly winds persist at the beaches. 07/mb
SHORT TERM...
(Monday night through Wednesday night)
Issued at 244 PM CDT Sun Mar 12 2023
An upper level northwest flow will dominate through the period
with surface high pressure building into the area. This will
maintain dry and cool conditions with precipitable water values of
0.5 inches or less as northerly winds advect cooler and drier air
into the region. This pattern will keep temperatures below
seasonal norms for this time of year. Lows Monday night will range
from the mid and upper 30s inland to mid 40s near the coast.
Tuesday night will feature the coldest temps with lows in the low
to mid 30s inland to mid 40s near the coast. Temps will be very
close to freezing over far northern areas which we will continue
to monitor for a possible freeze watch due to the warm conditions
we have experienced recently. Highs on Tuesday will only be in the
upper 50s and low 60s inland to low 60s near the coast. Wednesday
will be slightly warmer, in the low to mid 60s across the area.
/13
LONG TERM...
(Thursday through Sunday)
Issued at 244 PM CDT Sun Mar 12 2023
Surface high pressure will move east of the area on Thursday with
a southerly flow developing. Meanwhile upper ridging will build
over the area as an upper trough digs across the southwestern
states. This will allow moisture to increase ahead of an
approaching cold front. This front is expected to bring the next
chance of showers and storms to the area on Friday into Saturday.
Highs on Thursday and Friday will warm into the low to mid 70s
with another shot of cooler and drier air moving into the region
behind the front. /13
MARINE...
Issued at 244 PM CDT Sun Mar 12 2022
A moderate to strong onshore flow persists over the nearshore
and offshore coastal waters this afternoon as an outflow boundary
sits along the coast. Offshore flow will set-up later this
afternoon into this evening as a cold front dives south into the
marine area. Moderate to strong offshore flow will continue
through the early part of the week before subsiding by midweek. A
light to moderate onshore flow is expected to redevelop late in
the week with a gradual increase in winds by Friday. SCA
conditions persist over most of the marine area through Monday
morning. 07/mb
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 49 66 42 62 42 66 45 73 / 70 0 0 0 0 0 0 0
Pensacola 53 66 45 62 44 65 49 70 / 80 0 0 0 0 0 0 0
Destin 56 68 46 61 45 63 50 69 / 80 0 0 0 0 0 0 0
Evergreen 46 64 37 59 36 64 37 73 / 70 0 0 0 0 0 0 0
Waynesboro 44 63 37 58 36 64 38 73 / 40 0 0 0 0 0 0 0
Camden 44 61 35 57 34 62 36 72 / 50 0 0 0 0 0 0 0
Crestview 52 68 40 62 38 66 39 72 / 80 0 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday morning for ALZ265-266.
FL...High Rip Current Risk through Monday morning for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ630>632-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Mar 12, 3:20 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Mobile AL 320 PM CDT Sun Mar 12 2023 ALZ052-MSZ067-076-122100- Washington AL-Greene MS-Wayne MS- 320 PM CDT Sun Mar 12 2023 ...A strong thunderstorm will impact portions of central Washington, southeastern Wayne and northeastern Greene Counties through 400 PM CDT... At 319 PM CDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles west of State Line, or 16 miles north of Leakesville, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Chatom, Tibbie, State Line and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3132 8870 3146 8870 3151 8804 3125 8804 TIME...MOT...LOC 2019Z 270DEG 45KT 3138 8863 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RD
Special weather statement, Mar 12, 3:57 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Mobile AL 357 PM CDT Sun Mar 12 2023 ALZ052-053-055-056-059-262-122145- Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL- Washington AL- 357 PM CDT Sun Mar 12 2023 ...A strong thunderstorm will impact portions of southwestern Monroe, north central Baldwin, east central Washington, southeastern Clarke, northwestern Escambia and southwestern Conecuh Counties through 445 PM CDT... At 356 PM CDT, National Weather Service doppler radar indicated a strong thunderstorm 5 miles north of McIntosh, or 13 miles southwest of Jackson, moving east at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Frisco City, Uriah, Excel and I65 And AL 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3128 8813 3141 8810 3145 8728 3120 8728 TIME...MOT...LOC 2056Z 271DEG 49KT 3134 8802 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RD
Special weather statement, Mar 12, 4:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
422 PM CDT Sun Mar 12 2023
ALZ265-122200-
Mobile Coastal AL-
422 PM CDT Sun Mar 12 2023
...A strong thunderstorm will impact Dauphin Island through 500 PM
CDT...
At 421 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm capable of producing wind gusts to 40 mph and a
waterspout 7 miles east of Petit Bois Island, or 15 miles southwest
of Bayou La Batre, moving east at 25 mph.
HAZARD...Waterspouts and winds up to around 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Dauphin Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3025 8817 3026 8813 3030 8814 3028 8813
3029 8813 3029 8812 3026 8812 3028 8811
3025 8808 3024 8822 3023 8831
TIME...MOT...LOC 2121Z 261DEG 22KT 3020 8837
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLSpecial weather statement, Mar 12, 5:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Sun Mar 12 2023
ALZ056-059-060-FLZ201-203-205-122300-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
512 PM CDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of eastern Escambia,
southeastern Conecuh, Covington, northern Okaloosa, northeastern
Santa Rosa and north central Escambia Counties through 600 PM CDT...
At 512 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles southwest
of Red Level to near Pollard. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andalusia, Opp, Brewton, Florala, Century, Flomaton, Baker, East
Brewton, River Falls, Castleberry, Jay, Laurel Hill, Lockhart, Heath,
Pollard and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8639 3085 8639 3078 8668 3100 8736
3139 8692 3139 8655 3135 8619 3100 8619
TIME...MOT...LOC 2212Z 284DEG 44KT 3127 8677 3099 8717
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLSpecial weather statement, Mar 12, 5:28 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
528 PM CDT Sun Mar 12 2023
ALZ052-053-055-122315-
Clarke AL-Monroe AL-Washington AL-
528 PM CDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of southwestern Monroe,
central Washington and central Clarke Counties through 615 PM CDT...
At 528 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Wagarville, or 10 miles east of
Chatom, moving east at 60 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Monroeville, Jackson, Frisco City, Chatom, Peterman, Saint Stephens,
Wagarville, Leroy, Uriah, Tibbie and Excel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3142 8727 3135 8735 3132 8736 3127 8742
3129 8771 3130 8771 3134 8834 3157 8833
3161 8725
TIME...MOT...LOC 2228Z 264DEG 52KT 3142 8809
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 11:18 AM CDT | Special Weather Statement | MOB | Okaloosa | 27 min |
| Mar 12, 6:59 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
| Mar 12, 5:25 AM CDT | Special Weather Statement | MOB | Choctaw | 35 min |
| Mar 12, 7:03 AM CDT | Special Weather Statement | MOB | Wilcox | 42 min |
| Mar 12, 8:26 AM CDT | Special Weather Statement | MOB | Butler | 49 min |
| Mar 12, 9:03 AM CDT | Special Weather Statement | MOB | Crenshaw | 42 min |
| Mar 12, 1:01 PM CDT | Special Marine Warning | MOB | 59 min | |
| Mar 12, 1:58 PM CDT | Special Marine Warning | MOB | 92 min | |
| Mar 12, 3:20 PM CDT | Special Weather Statement | MOB | Washington | 40 min |
| Mar 12, 3:47 PM CDT | Special Marine Warning | MOB | 43 min | |
| Mar 12, 3:57 PM CDT | Special Weather Statement | MOB | Clarke | 48 min |
| Mar 12, 4:19 PM CDT | Special Marine Warning | MOB | 38 min | |
| Mar 12, 5:12 PM CDT | Special Weather Statement | MOB | Covington, Escambia | 48 min |
| Mar 12, 5:15 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 30 min |
| Mar 12, 5:28 PM CDT | Special Weather Statement | MOB | Monroe, Washington | 47 min |
| Mar 12, 5:40 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 35 min |
| Mar 12, 6:30 PM CDT | Special Weather Statement | MOB | Washington | 30 min |
| Mar 12, 6:41 PM CDT | Special Weather Statement | MOB | Covington | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.